INTRODUCTION:Neurogenic pulmonary edema (NPE) has been described after various neurological injuries. We describe a case of NPE after intracerebral hemorrhage and the use of phentolamine infusion as treatment.
CASE PRESENTATION:59 y.o. WM with history of treated prostate cancer presented w/ sudden onset right hemiparesis and aphasia. T 97.6 BP 133/85 P 88 RR 12 sat 100% on 2L NC. Initially patient was alert, following commands, with normal cardiovascular exam. Neurological exam: bilateral eye deviation to left, right facial droop, right tongue deviation, expressive aphasia, right hemiparesis. Motor strength and sensation were intact on left side.Labs, EKG and CXR were normal.1st CT head showed acute parenchymal hemorrhage 5.0×3.8cm left frontal lobe. CT angio no focal enhancing lesion, no e/o vascular dissection or aneurysm. Patient loaded w/ phenytoin, goal SBP<130. Pt. intubated in ER for worsening mental status & loss of cough/gag. 2nd CT head showed increase hemorrhage 6.7 × 3.9 × 5.5 cm, hemorrhage into ventricles. Ventriculostomy placed, factor VIIa and platelets given.Cerebral angiography showed AVM w/in hemorrhage. The patient went to operating room for craniotomy with hematoma evacuation and avm resection. The patient returned to the ICU on aminocaproic acid, nicardipine 15mg/hr, nitroprusside 2.8cm /hr, sedated on propofol drip. ICU day 2 bedside U/S guided IVC filter was placed. ICU day 3 0230 oxygen saturation drops. FiO2 and PEEP increased and P/F went from 272 to 58. Pt. started on empiric VAP coverage and cultures sent for febrile episode. Chest radiograph showed bilateral airspace disease. All infectious sources remained negative including, sputum, blood, urine and CSF. Ventriculostomy output increased w/o change in MAP, but CPP decreased and ICP increased. ICU day 4 2D ECHO: EF 70% normal valves, No WMA. Normal chamber size. Fluctuating severe ARDS ICU days 4-10 treated with NMBA blockade and aggressive diuresis. During same period pt. had evidence of sympathetic surge with increasing anti hypertension drug requirements (β-blockers, amlodipine, lisinopril, hydralazine) culture negative febrile episodes, increased ICP and worsening ARDS. ICU day 8 PAC: PAP 50/30, CI 5.4, SVR 523, PCWP 9-12, PVR 155-200. Based on above findings NPE diagnosed. Phentolamine infusion was initiated on ICU day 9. From that time forward patient remained afebrile, respiratory status improved and he was weaned off other hypertensive drip therapies. Catecholamine levels: Table 1. ICU day 11 P/F 95 on FiO2 70% PEEP 16. ICU day 13 P/F 360 on FiO2 40% PEEP 10. ICU day 14 weaned to 40% FiO2 and PEEP 5 CXR normal.
DISCUSSIONS:Although the etiology of NPE is not clearly established, putative mechanisms include: sympathetic hyperactivity independent of increased ICP, increased ICP causing release of catecholamines from the adrenals, increased hydrostatic pulmonary pressure with or without pulmonary endothelial leak, decreased pulmonary lymph flow and LV failure. In sheep, phentolamine, an α-adrenergic antagonist, prevented increased pulmonary and systemic resistance, supporting a sympathetic surge model for NPE1. Other treatments of NPE include dobutamine and other inotropic agents2. The improved cardiac output obtained with these agents is thought to reflexively inhibit the sympathetic surge. In our patient we measured extremely high catecholamine levels during the period of ARDS and the use of a phentolamine infusion immediately and dramatically improved control of hypertension and ARDS associated with NPE. To our knowledge the use of phentolamine to treat NPE in humans has not previously been described.
CONCLUSION:In monitored humans phentolamine can be safely administered and may have a role in therapy for NPE.
DISCLOSURE:Leelie Selassie, None.